Hail, Jefferson
- When
- September 3, 2:35 PM CST
- Where
- Jefferson County, 2 mi SE of Waterloo
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.167, -88.950
Scattered, short lines or clusters of severe thunderstorms moved through southeast Wisconsin during the afternoon hours. ), and from Linton to Genoa City in Walworth County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Scattered, short lines or clusters of severe thunderstorms moved through southeast Wisconsin during the afternoon hours. Powerful straight-line downburst winds toppled many large trees near Palmyra (Jefferson Co.), across southern Waukesha County from Dousman to Big Bend to Muskego, in Wind Lake (Racine Co.), and from Linton to Genoa City in Walworth County. Nickle-size hail was also noted southeast of Waterloo (Jefferson Co.). Law enforcement officials and trained spotters estimated wind gusts to be in the 50 to 56 knot range (58 to 65 mph). Synoptically, the severe storms developed ahead of a cold front pushing east across Wisconsin, along a cloud/no cloud line. Surface dewpoints around 70 with maximum air temperatures in the 84 to 88 degree range produced Lifted Indices of -4 to -6.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 3, 1:30 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 230 PM CDT MON SEP 3 2001 FORECAST FOCUS IS ON THUNDERSTORM POTENTIAL THIS LABOR DAY AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS BREAKING OUT AHEAD OF COLD FRONT. MODEL AND HAND PROG FORECASTS ON TRACK WITH COLD FRONT PUSHING SOUTHEAST THROUGH SOUTHERN WISCONSIN THIS AFTERNOON AND EARLY EVENING. PLENTIFUL SUNSHINE HAS LED TO STRONG HEATING AND WITH DEWPOINTS PUSHING 70 DEGREES...LIS NEAR -4 TO -6. MODERATE SURFACE MOISTURE CONVERGENCE WITH SOME UPPER LEVEL DIVERGENCE HAS BEEN SUFFICIENT TO BREAK CAP AND ALLOW CONVECTION TO GO RIGHT ALONG CLOUD/NO CLOUD LINE. SO WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN WISCONSIN FOR THE REST OF THIS AFTERNOON INTO EARLY EVENING. LOWER CLOUDS ASSOCIATED WITH FRONT ARE SHUTTING DOWN ANY CONVECTION FOR AREAS TOWARDS DELLS SO WILL LEAVE THAT AREA OUT. .MKX...NONE. EISE
WIZ046-047-051-052-056>060-062>072-032300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1142 AM CDT MON SEP 3 2001 ...HAZARDOUS WEATHER OUTLOOK... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT OVER SOUTHEAST WISCONSIN. DISCUSSION... A COOL FRONT WILL SLIDE ACROSS SOUTHERN WISCONSIN THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP. WITH INCREASING INSTABILITY AND DAYTIME HEATING...A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AS THE MAIN SEVERE WEATHER THREAT. SPOTTER ACTIVATION... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT. OUTLOOK FOR TUESDAY... THERE IS NO RISK FOR SEVERE THUNDERSTORMS. ZAJDEL
The national radar mosaic for the moment the first event began.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269158, 5269160, 5269159, 5269161, 5269162, 5269163.